Possible Link Between ADHD Med and Psychotic Symptoms

Possible Link Between ADHD Med and Psychotic Symptoms

Children who are prescribed a popular ADHD (attention deficit/hyperactivity disorder) stimulant may be at risk of experiencing hallucinations or other types of psychotic events, according to a meta-analysis.

Danish researchers examined 10 randomized controlled trials and 17 nonrandomized studies that included more than 77,000 participants looking at treatment of ADHD with methylphenidate. Ritalin, Concerta and Daytrana are some brand-name versions of the stimulant.

Results indicated that methylphenidate may cause psychotic symptoms in between 1.1% and 2.5% of those taking the drug, researchers reported in the Scandinavian Journal of Child and Adolescent Psychiatry and Psychology .

The researchers, however, cautioned that there is not definite proof of a link between methylphenidate and an increased risk for psychotic symptoms as the data in the studies was not of ideal quality.

The authors conclude that doctors, patients and their caregivers should be aware of the possibility of psychotic symptoms while taking methylphenidate.

A separate meta-analysis published in The Lancet Psychiatry found that methylphenidate is the safest and most effective ADHD medication for short-term – 12 weeks – ADHD treatment. While methylphenidate was likely to lead to weight gain in children, it was also the only drug with better acceptability than placebo. Researchers noted that more studies are needed to confirm the longer term effects of ADHD medications.


Jonathan Block

Jonathan Block

Jonathan Block is a freelance writer and former MedShadow content editor. He has been an editor and writer for multiple pharmaceutical, health and medical publications, including BioCentury, The Pink Sheet, Modern Healthcare, Health Plan Week and Psychiatry Advisor. He holds a BA from Tufts University and is earning an MPH with a focus on health policy from the CUNY Graduate School of Public Health & Health Policy.


Did you find this article helpful?


Leave a Reply

Your email address will not be published. Required fields are marked *

Latest News

Covid-19: Side Effects of Trump’s Treatments

Covid-19: Side Effects of Trump’s Treatments

President Donald Trump announced (via Twitter, of course) what some considered unthinkable, and others considered inevitable — that he had tested positive for Covid-19. Over the weekend, he received various treatments  — supplements like vitamin D, zinc and melatonin, an experimental antibody combination, an antiviral drug and a powerful anti-inflammatory…

Un-Sheltering Tips for Your Health and Immune System

Un-Sheltering Tips for Your Health and Immune System

As we all emerge from our bubbles of limited contact with others, we are walking straight into the double whammy of flu season and COVID-19 germs. Can your body fight off exposure to the flu and COVID? Your immune system feeds off the basics of life — sleep, movement, food…

  • Advertisement